Nebraska, 2023

Damaging Wind in Nebraska, June 24, 2023

June 24, 2023 · NWS GID · 1 event in 1 county or zone

m. CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

It was a stormy late-night/early Saturday morning across portions of South Central Nebraska, particularly within counties north of Interstate 80 where a few rounds of strong to (limited) severe thunderstorms rolled through from west-to-east mainly between 1:30-6:30 a.m. CDT. The majority of this activity produced sub-severe wind gusts and/or small hail, and in fact there was only one ground-truth report that officially breached severe criteria: a measured 68 MPH wind gust at the Ord airport ASOS...substantiated by an account of minor wind damage by the NWS Cooperative Observer in town. Although this was the only verified instance of severe weather locally, Severe Thunderstorm Warnings were in effect at some point for portions of all seven local counties north of Interstate 80.

Turning to the meteorological background and event evolution, from a big picture perspective, northern portions of South Central Nebraska received only a glancing blow from a more concentrated swath of severe weather stretched across western and northern portions of the state. Initially, at least semi-discrete severe storms erupted over western Nebraska during the evening of the 23rd, with large-scale forcing focused along the southern fringes of a mid-upper level trough/closed low shifting from MT/WY into the Dakotas during the night. With time, the early activity grew upscale into the heart of a 40-50 knot southerly low-level jet axis (evident at 850 millibars) and a pair of convective lines merged into a more organized, north-south oriented linear mesoscale convective system (MCS) over central/north central Nebraska between 1-2 a.m. CDT...just prior to its southern reaches charging into the Valley County area and prompting the aforementioned severe wind gust. Between 3-4 a.m. CDT, as the initial complex shifted east of the Highway 281 corridor, a new cluster of strong storms flared up slightly to its west in its wake, with this later activity migrating through several local counties mainly along/north of I-80 before finally vacating South Central Nebraska for good between 5:30-6:30 a.m. CDT. Around the time of the severe-caliber gust at Ord airport, the mesoscale environment featured a decent combination of most-unstable CAPE 1500-2000 J/kg and deep-layer wind shear 30-40 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jun 23, 11:30 PM CST, 1 hour 47 minutes earlier.

Area forecast discussion, Jun 23, 11:30 PM CST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1230 AM CDT Sat Jun 24 2023

...Aviation Update...

.DISCUSSION...(This evening through Friday)
Issued at 408 PM CDT Fri Jun 23 2023

Key Messages:

* While isolated storm activity is not out of the question this
  evening, the main concern/best chances arrive late tonight
  (after midnight) into early Saturday morning. A complex will be
  sliding east out of the High Plains with time, current models
  favor our best chances being north of I-80. While large
  hail/heavy rain are also a concern, straight-line winds near 70
  MPH look to be the main hazard.

* Once activity clears out Saturday morning, the forecast is dry
  through Monday. Main thing of note for the weekend is the gusty
  west-northwest winds expected. Gusts over 30 MPH will be
  possible both days. Speeds taper off for Monday.

* The potential for a more active pattern will return to the
  forecast for Tuesday through Friday. Plenty of uncertainties
  remain though with timing/location details that far out.

Currently on through tonight...

Upper air and satellite data show west-southwesterly
flow in place across the area this afternoon. The main ridge axis
extends northeastward from high pressure over the TX/Mex border
area, with low pressure spinning over the NErn CONUS and another
system making its way east into the Rockies. Had some thunderstorm
activity clip our far north early this morning, but since then
it's been pretty quiet. There has been some additional
isolated/scattered activity develop just off to our north and east
in an area of steeper lower level lapse rates. Satellite imagery
has been showing a CU field over the area this afternoon, but so
far not much else has come of it. Kept some low-chance PoPs in the
forecast the rest of this afternoon, though any forcing is on the
weaker side, can't totally rule out at least some isolated
activity developing. Shear/instability is better than
yesterday...so any storms that do develop would have the potential
to be on the strong/severe side. At the surface, low pressure
deepening over eastern CO has helped drive increasing SSErly winds
through the day...mid-afternoon gusts have ranged as high as
20-25 MPH. If anything, temps this afternoon have exceeded
expectations by a few degrees...3PM obs sit in the mid 80s to low
90s.

With time the rest of today, thunderstorm activity is expected to
continue developing/expanding as that upper level disturbances
makes its way through/out of the Rockies. While more isolated
activity will be possible for us through the evening, the main
focus will be with the evolution of that complex out west through
the overnight hours/early Saturday morning. Even going back to
yesterday, models have remained in fairly good agreement for our
area with this complex, showing the best chances for storms being
across our northern half/north of I-80...focused along the nose of
a increasing LLJ. Models show decent instability sticking around
overnight, with MUCAPE values near 2000 j/kg...and deeper layer
shear will be better than recently, prob closer to 35kts (maybe
more depending on the model) by the time that main complex makes
its way in. Not surprisingly, the NNWrn third of the CWA is
included in the SPC Day 1 Slight or Enhanced Risk area...the
Enhanced area clipping parts of Valley/Sherman/Greeley counties.
Large hail and heavy rain are threats, but the greater threat
looks to be straight line winds, with gusts near 70 MPH not out of
the question.

Models show our chances being fairly quick-hitting...mainly from
around 2AM-7AM. Will see how things evolve this evening. Not out
of the question that some lingering activity could linger into
the post-12Z period Saturday...but would expect that to only last
an additional 1-3 hrs.

This weekend into Monday...

Outside of the potential for a couple hours of lingering activity
first thing Saturday morning, the rest of the weekend on into
Monday remains dry.

Aloft, models are in good agreement showing the main upper low
over the western Dakotas at 12Z Saturday, continuing its trek
east the rest of the day into Saturday night...and looks to be
over central/southern MN by 12Z Sunday. Sunday/Monday that low
gradually moves into the Great Lakes region...while ridging builds
back north through the Plains between it and the persistent
troughing over the WNW CONUS.

At the surface, breezy (windy for this time of year) conditions
are forecast for both Saturday and Sunday behind a couple of
frontal passages. The first front swings through the region late
tonight/Sat AM with that complex of storms moving
through...ushering in westerly winds for the rest of the day.
Sustained speeds around 15-20 MPH are expected, along with gusts
near 25-30 MPH (maybe a touch higher in a few WNW spots?). A
reinforcing shot of gusty, more NWrly winds build into the area,
driven by another front passing through as the main upper low
slides by to our north. Speeds/gusts could be a bit higher on
Sunday than Saturday, mainly across NNErn portions of the CWA.
Monday's winds taper off, as sfc high pressure slides east through
the region. Speeds look to be closer to 10-15 MPH, gradually
turning more ESE from west to east as the ridge axis slides
through.

As far as temperatures go, the push of cooler air accompanies that
2nd frontal passage Sat night/Sun AM...so Saturday highs are still
plenty warm in the mid 80s to low 90s. Sunday/Monday highs look
to be more in the low-mid 80s.

Tuesday through the end of the work week...

The middle-end of the work week will have the potential for a more
active pattern, with periodic upper level disturbances in the
area. Though there are plenty of uncertainties with
timing/location, in general models are showing more west-
southwesterly flow returning in the upper levels...as disturbances
break down the central CONUS ridging. Made no changes to the NBM
PoPs, which are on the overall lower end of things and fairly
broad in nature. Best chances currently favor the
evening/overnight hours. No big swings in temperatures currently
expected, with highs generally in the 80s to lower 90s.

&&

.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Sunday)
Issued at 1221 AM CDT Sat Jun 24 2023

A line of storms has developed across the panhandle of Nebraska
this evening, and will potentially clip both terminals as it
crosses central Nebraska during the early morning hours. There is
the possibility that this line stays north of the terminals, so
started with VCTS and opted for a TEMPO group for the most likely
time of impact. Winds will start out southeasterly but become
variable and gusty as the weather system passes, becoming westerly
by this afternoon. Winds will gust to 25 to 30 mph through the TAF
period...except around TSRA where gusts may be significantly
stronger. Overall...mostly VFR conditions expected through the
period...with a TSRA potentially brining MVFR or lower CIGS/VSBYS
before 11Z this morning.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...ADP
AVIATION...Hickford
Hazardous weather outlook, Jun 23, 10:01 PM CST, 3 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
1101 PM CDT Fri Jun 23 2023

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
250415-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
1101 PM CDT Fri Jun 23 2023

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

The entire outlook area stands at least a slight chance for
thunderstorm activity through sunrise Saturday morning. The
entire outlook area is also under at least a Marginal Risk for
severe storms, with several counties mainly along and north of
Interstate 80 under a Slight to Enhanced Risk for severe storms.

Late tonight and into the overnight hours...expect the large-
scale complex of storms over western Nebraska to charge eastward,
affecting several counties in our area mainly along and
especially north of Highway 6 in Nebraska. The main threats with
these storms will be damaging winds up to around 75 MPH and brief
heavy rain, with a threat for large hail up to around 2 inches. An
isolated tornado or two cannot be ruled out as well, although
damaging winds are expected to be the bigger threat. A Severe
Thunderstorm Watch is in effect until 6 AM.

In addition to the possible severe storm threat, a Flood Warning
remains in effect along the Platte River in western and central
Dawson County, due to the possibility of minor flooding. Please
refer to the latest Flood Warning statement for more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Although the vast majority of overnight thunderstorm activity
should be departed off to the east of the outlook area by sunrise
Saturday, the far back edge of any overnight activity could
perhaps linger until around 9 AM in northern and eastern counties
before departing, with the remainder of Saturday likely to be
thunderstorm-free.

Intermittent chances for thunderstorms return to the outlook area
between Tuesday and Thursday.

A Flood Warning remains in effect along the Platte River in
western and central Dawson County until Wednesday afternoon due
to the possibility of minor flooding. Please refer to the latest
Flood Warning statement for more details.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any instances of hail, wind
gusts of 50 MPH or higher, and heavy rainfall of 2 inches or more
that might occur through tonight.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jun 23, 11:31 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
1231 AM CDT Sat Jun 24 2023

NEZ060-240615-
Dawson NE-
1231 AM CDT Sat Jun 24 2023

...Strong thunderstorms will impact portions of northwestern Dawson
County through 115 AM CDT...

At 1231 AM CDT, an automated weather station reported strong
thunderstorms along a line extending from 14 miles southwest of
Thedford to near Stapleton to Lake Maloney State Recreation Area.
Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Automated Weather Station.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

These storms will remain over mainly rural areas of northwestern
Dawson County.

This includes Interstate 80 between mile markers 209 and 222.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central Nebraska.

&&

LAT...LON 4105 10022 4104 9965 4086 9971 4082 10022
TIME...MOT...LOC 0531Z 259DEG 44KT 4179 10068 4140 10055 4103 10072

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Thies
Special weather statement, Jun 24, 12:16 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Hastings NE
116 AM CDT Sat Jun 24 2023

NEZ060-072-240645-
Dawson NE-Gosper NE-
116 AM CDT Sat Jun 24 2023

...Strong thunderstorms will impact portions of Dawson County through
145 AM CDT...

At 115 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Callaway to 10 miles northwest of Eustis.
Movement was east at 45 mph.

HAZARD...Winds up to around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Lexington.

This includes Interstate 80 between mile markers 210 and 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
south central Nebraska.

&&

LAT...LON 4105 10015 4105 9954 4069 9965 4070 10022
      4089 10023
TIME...MOT...LOC 0615Z 269DEG 41KT 4126 9996 4073 10020

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Thies
Special weather statement, Jun 24, 12:31 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
131 AM CDT Sat Jun 24 2023

NEZ039-046-240715-
Valley NE-Sherman NE-
131 AM CDT Sat Jun 24 2023

...Strong thunderstorms will impact portions of Valley and
northwestern Sherman Counties through 215 AM CDT...

At 130 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brewster to 10 miles west of Taylor to 6
miles southeast of Callaway. Movement was east at 55 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
  Fort Hartsuff State Park, Loup City and Arcadia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

Persons in campgrounds at or near Sherman Reservoir should consider
seeking sturdy shelter until these storms pass.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central Nebraska.

&&

LAT...LON 4174 9875 4121 9887 4105 9920 4174 9921
TIME...MOT...LOC 0630Z 261DEG 46KT 4196 9975 4174 9958 4124 9982

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

Thies
Special weather statement, Jun 24, 1:15 AM CST, 2 minutes before
Special Weather Statement
National Weather Service Hastings NE
215 AM CDT Sat Jun 24 2023

NEZ039-040-046-047-240800-
Valley NE-Howard NE-Greeley NE-Sherman NE-
215 AM CDT Sat Jun 24 2023

...Strong thunderstorms will impact portions of Greeley, Valley,
northern Sherman and northern Howard Counties through 300 AM CDT...

At 215 AM CDT, automated weather stations reported strong
thunderstorms along a line extending from 16 miles northeast of
Burwell to near Ord to Loup City. Movement was east at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Automated Weather Station.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Strong thunderstorms will be near...
  Ashton around 225 AM CDT.
  Cotesfield around 235 AM CDT.

Other locations in the path of these storms include Elba, Spalding,
Wolbach and Cushing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 600 AM CDT for
central Nebraska.

&&

LAT...LON 4174 9829 4122 9829 4125 9920 4174 9921
TIME...MOT...LOC 0715Z 264DEG 44KT 4199 9898 4167 9891 4127 9898

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Thies

The radar

The North Platte radar (KLNX), 140 km away, was scanning. The volume nearest the first event began at 07:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Valley

When
June 24, 1:17 AM CST
Where
Valley County, (Odx)sharp Fld Ord
Measured
59 kt (68 mph) measured gust
Reported by
ASOS
Coordinates
41.620, -98.950

A wind gust of 68 MPH was measured by the Ord Airport ASOS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2023Every state in 2023This day in weather historyWarnings in Nebraska, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1099542.